Help Needed! I don’t tolerate magnesium! - Cure Parkinson's

Cure Parkinson's

21,046 members22,491 posts

Help Needed! I don’t tolerate magnesium!

LauraYu profile image

My name is Laura, I am 53 now diagnosed 8 years ago. It comes to my attention today that I don’t tolerate magnesium.

Over the past 9 months, I have been taking vitamin D 1000 IU, calcium 500 mg, and magnesium 200 mg daily. With the support of these supplements, I was able to walk easily ( still have balance issue), and also able to get up from my chair, transfer from bed was also easy. 2 months ago I started to have bunch of new symptoms, my knees buckled down, shaking a lot while standing, legs became very weak, hard to stand, turning on bed extremely hard, couldn’t even get up from bed, started shuffling ( I wasn’t before), worse balance , thigh muscle twisting while standing, difficulty moving my legs ...... as Parkinson’s is progressive disease, I thought this is just a new development of the disease. I tried various routes to address these problems, adding potassium, electrolytes, vitamin B Complex, multivitamin, B1, etc. None worked.

My personal feelings is that all these new symptoms seem to be related to weak muscle. I did some research on magnesium , found that for some people, magnesium reduces parathyroid hormones, thus result in calcium deficiency. To prove my theory, I stopped magnesium for 2 days while continue taking vitamin D and calcium. Surprisingly the first day I stopped magnesium, my leg dragging improved immediately, muscle weakness improved, bigger steps while walking, reflex better, and my balance was better. Of course without magnesium accompany calcium calcium and vitamin D, I had anxiety last night. This morning I took magnesium again, same weakness and movement difficulties came back.

Now I am stunned. I need magnesium for vitamin D and calcium, also I was trying B1, magnesium is also needed. I am currently taking magnesium citrate. Has anyone experienced this before? Appreciate it greatly if anyone can shed some light!

15 Replies

Hi Laura,

You said you take B1, how long have you been taking it and how much are you taking per day and how much do you weigh?

If you feel absolutely certain that magnesium is the cause, you can try to get your 200 mg of magnesium from foods high in magnesium.

Art

LauraYu profile image
LauraYu in reply to chartist

I was on B1 for about a month time. Since I am very sensitive to supplement, I started from 25 mg a day, and feel steady balance within 2 hours. I gradually worked in up, 200 mg I started intense anxiety right after taking it. My last dose was 125 mg a day, but my journey got messed up by the anxiety from stopping magnesium , so I stopped the B1 trial temporarily, will come back once I settled down with magnesium.

My weight is 115 bps. I have never suspected magnesium, now I am thinking about it. See below what I found for magnesium citrate neurological side effects

Magnesium citrate neurological side effects
chartist profile image
chartist in reply to LauraYu

Laura,

There have been cases where a batch of supplements are much higher than the listed amount on the bottle, but this is fairly rare, but you could try changing brands. At just 200 mg /day, you can probably get that or close to that from magnesium rich foods.

The fact that you saw benefit at just 25 mg of B1 in just 2 hours suggests that it is close in terms of dose. It is rare to see results that fast from oral B1, but you do seem to be extremely sensitive and your weight is fairly low. Did you have any benefit or problems at 125 mg?

Art

LauraYu profile image
LauraYu in reply to chartist

Hi Art, when I was on 125 mg, my sleep was really the only and significant benefit. I no longer have those intensive whole body shaking which made me sleepless before taking B1. I could make turns on bed , don’t have to get up immediately as soon as I wake up because of the intense whole body tremor. My balance wasn’t good , and I developed jittery and hand resting tremor which I normally don’t have ( I have leg resting tremor generally)

Because I had intense anxiety from stopping magnesium, I took magnesium citrate again last night for only 75 mg. Anxiety calmed down, but I became almost totally disabled again, couldn’t get up from chair and bed. You are right, I need to either change a brand or switch to different form. I ordered magnesium maleate last night, couldn’t wait for it to come and try😂

I stopped B1 125 mg for 2 days, last night I had wonderful sleep of 10 hours and this morning I feel my hands are less stiff. I am planning to take either 100 mg or 75 mg today, and may even need to lower it further. Will see. Thank you for replying to my note, greatly appreciate it!

Laura

chartist profile image
chartist in reply to LauraYu

Hi Laura,

The symptoms you described of feeling jittery and having hand tremor is a specific symptom of B1 overdose and lets you know that your dose is high. If you stop B1, take notes on how long it takes for the jittery feeling and hand tremor to subside. The sooner it subsides, the closer you are to your optimal dose. The longer it takes to subside, the further you are from your optimal dose. Too much B1 can result in having symptoms that have not previously been experienced which sounds like your situation with the hand tremor. Here is a link to the HDT/B1 FAQ page. Take a look at question number 3:

healthunlocked.com/cure-par...

Btw, you are very fortunate to be a responder to B1! While the majority of people do respond to B1, some do not. Good luck!

Art

LauraYu profile image
LauraYu in reply to chartist

Thank you Art! You are right, I think my optimal dose is very likely between 50 mg to 75mg range. This morning before I saw your note, I already eagerly swallowed 50 mg of B1😂I am going to stop here, only take 50 mg for the next two weeks see what happens. B1 seems to be my last rescuer before I sink into total disability, thank you for your advice and encouragement, it really means so much! I will let you know how it goes.

Laura

chartist profile image
chartist in reply to LauraYu

It is worth noting that the lowest effective dose of B1 reported on this forum is 25 mg/day and the highest effective dose is 4,000 mg/day. So don't be surprised if 50 mg /day is too much. Just pay close attention to how you are responding at whatever dose you decide to test.

On a related note, Dr. Costantini the founder of HDT/B1 for PD has said that the correct dose will only show symptom improvement and no increase of any symptoms.

Art

LauraYu profile image
LauraYu in reply to chartist

Ok, I will monitor it closely. Thank you Art!

I am more concerned about your calcium intake. I don’t take calcium because high levels in the brain have been linked with the development of Parkinson’s parkinsons.org.uk/news/calc...

LauraYu profile image
LauraYu in reply to Dap1948

Thank you Dap1948 for your advice! I am planning to call my family doctor tomorrow and check up on my calcium level. If my calcium is high, I will stop both vitamin D and calcium supplements together. For whatever reason, I can’t take vitamin D alone without calcium, it gives me muscle cramps right away .

With my husband, when he started magnesium, we had to reduce his B1 dosage pretty significantly as it seemed to activate or make the B1 more powerful. At this point, we're actually only doing one or two magnesium tablets a week, L threonate. Not sure we've dialed in the balance perfectly yet, but there's definitely a relationship between these. He also takes Vitamin D, but not calcium.

LauraYu profile image
LauraYu in reply to LeharLover62

Yes, I found B1 seems to reset/ activate the whole body function. I have to take b complex and multi vitamin together with B1. Otherwise I have unpleasant side effects. I have also ordered Boron recently, It’s a cofactor of magnesium. Our body is a complex system, everything is tightly regulated

Have you tried a different form of magnesium? Glycjnate or Malate for example

LauraYu profile image
LauraYu in reply to simonasays

I did, My world was spinning right after I took Malate, and I think I had anxiety feeling for glycinate. For some reason, I can’t tolerate any amino acids that affect my brain. Thank you for suggesting!

I need magnesium for cramps in my legs but magnesium gave me diarrhea. I found a brand that doesn't, maybe it would help you in your situation. I buy it on amazon. It is Healthy Origins Magnesium bisglycinate chelate, Maybe it would help you. You take two tablets a day. I noticed i still got cramps on just one a day.

You may also like...